Home » Frequently asked Questions on Health » Are steroid based eye drops safe for my eyes?

Are steroid based eye drops safe for my eyes?

Q: I am a 26 years old working man suffering from eye infection since childhood. I have a red eye infection, which gets worse in summer. During summer, my eyes become red around iris and near eyelids and the upper eyelid swells. I find it hard to open my eyes at noon without sunglasses / cap. Sometimes, my eyes get very itchy and painful. When I take steroid based eye drops (Betnesol-N), prescribed to me by the doctor, my eyes always clear up but gets red again after a day or so. Washing my eyes with water many times a day and placing ice cubes on eyelids provides relief, but only for a few hours. I am taking medicines - Betnesol-N, Tearflo and Napzol. The doctor has also cautioned me against Betnesol as steroid based drops can harm eyes if used for long. In summers, water comes out of my eyes. Three years back, the doctor prescribed me steroid based eye drops. But I am afraid of using steriod-based drops for long.

A:This is due to allergy, which you only get it in summer. Your doctor is right that steroid drops is not only harmful in the long run because of side effects but it's effect is also short lived. Wear sunglasses to reduce sensitivity to the eyes, wash your eyes with clean water frequently to get rid of allergens. Don't rub your eyes this will make things worse. Also use Opatanol eye drops 3 times a day or Sodium cromoglycate (Fintal) eye drops 3 times a day. This will not harm your eyes & give you long-term relief but you have to use it for several months at a time.

RELATED FAQ

................... Advertisement ...................

................... Advertisement ...................

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------